Texas, 2023

Damaging Winds in Texas, September 21, 2023

September 21, 2023 · NWS AMA · 2 events in 1 county or zone

During the late afternoon to evening hours on the 21st, some thunderstorms developed and moved east across the central TX Panhandle. One of these storms grew in strength and created a wind gust of 87 mph measured by a mesonet station near Fritch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the late afternoon to evening hours on the 21st, some thunderstorms developed and moved east across the central TX Panhandle. One of these storms grew in strength and created a wind gust of 87 mph measured by a mesonet station near Fritch. These severe wind gusts from this storm also caused some damage to some RVs being blown over.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 21, 4:44 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 21, 4:44 PM CST, 2 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
544 PM CDT Thu Sep 21 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Friday night)
Issued at 152 PM CDT Thu Sep 21 2023

Unstable conditions persist across the panhandles for the rest of
this afternoon and into the evening. Current models show MU CAPE
values ranging 500-1000 J/kg present across the panhandles which
will fuel the formation of and sustain afternoon and evening rain
showers and thunderstorms. Shear of 30-40 kt is also present
which will allow for better storm organization. A jet stream
present over the panhandles will provide additional support for
thunderstorms formation and sustainment. Current satellite
analyses shows that we have cleared out the cloud cover sooner
than anticipated so conditions may be even more unstable than
indicated by the current CAMs. If this proves to be the case then
thunderstorms will form a little earlier in the afternoon hours
with increased coverage area. Even then isolated rain showers and
thunderstorms are anticipated during the afternoon and evening
with a very low chance (<5%) of any of these becoming severe.
If severe storms do form then large hail and damaging winds are
the main threat. A ridge will be building back across the
panhandles starting late today which will bring a return of fair
weather for the overnight hours and Friday. Winds will be gusty
for Friday which coupled with dry conditions will bring increased
fire concerns for the western panhandles. However the fuels ERC
are very low in the 0-24 percentile which lessens any of these
fire concerns. The ridge will bring a slight increase to the
temperatures with highs of 80s today increasing to 90s for Friday.

SH

&&

.LONG TERM ...
(Saturday through next Wednesday)
Issued at 152 PM CDT Thu Sep 21 2023

An upper level low pressure system is progged to traverse the
Northern Great Plains late Sat but moving northeast into Ontario.
A shortwave trough lagging behind this system is expected to move
across the area Sunday. A weak cold front will bring slightly
cooler temperatures with Sat being the last day with highs in the
lower 90s. Sun onward daytime highs are expected to stay in the
80s. This shortwave on Sunday is not expected to bring any
moisture with it, and the entire extended period is looking to be
mainly dry as high pressure stays in place over northern Mexico
with the combined Panhandles under the top of the ridge and
quasi-zonal flow aloft.

No major synoptic features are expected in the extended and any
precipitation chances will be determined by subtle shortwaves or
mesoscale features. Have stayed with NBM values through the
extended forecast period. There are some hints at the possibility
of some isolated shower/thunderstorm activity Tue thru Wed.
However, confidence is very low at this time with the divergence
of model solutions and likely hood of a ridge staying over
portions of Mexico into Texas.

36

&&

.AVIATION...
(00Z TAFS)
Issued at 536 PM CDT Thu Sep 21 2023

Thunderstorms may affect the DHT TAF site this evening, so have
entered a TEMPO group there. Storms are expected to just miss the
GUY and AMA TAF sites at this time, but updates will be issued if
storms are expected to affect these sites. VFR conditions are
expected to prevail outside of thunderstorms. South winds
overnight at 10 to 15 knots will increase and get gusty by mid day
on Friday and they will turn more to the southwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  94  63  91 /  20   0   0   0
Beaver OK                  63  93  61  86 /  20   0   0   0
Boise City OK              57  90  58  84 /  10   0   0   0
Borger TX                  66  97  65  93 /  10   0   0   0
Boys Ranch TX              62  94  60  92 /  20   0   0   0
Canyon TX                  63  93  62  92 /  10   0   0   0
Clarendon TX               65  93  67  93 /  20   0   0   0
Dalhart TX                 56  91  57  88 /  20   0   0   0
Guymon OK                  60  93  57  86 /  20   0   0   0
Hereford TX                62  94  61  92 /  10   0   0   0
Lipscomb TX                63  93  64  88 /  10   0   0   0
Pampa TX                   64  93  64  88 /  10   0   0   0
Shamrock TX                65  94  66  95 /  20   0   0   0
Wellington TX              66  95  68  98 /  20   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...98
LONG TERM....36
AVIATION...15
Hazardous weather outlook, Sep 21, 1:05 PM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
205 PM CDT Thu Sep 21 2023

OKZ001>003-TXZ001>020-317-220715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
205 PM CDT Thu Sep 21 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

A few isolated showers and thunderstorms will be possible across
the combined Panhandles. Strong to severe storms will be possible
this afternoon mainly in the western Panhandles. Damaging wind
gusts and large hail are the primary hazards with any severe
storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.

In the hours before

Special weather statement, Sep 21, 4:41 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
541 PM CDT Thu Sep 21 2023

TXZ001-006-011-212315-
Hartley TX-Dallam TX-Oldham TX-
541 PM CDT Thu Sep 21 2023

...A strong thunderstorm will impact portions of northwestern Oldham,
southwestern Dallam and Hartley Counties through 615 PM CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Nara Visa, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dalhart and Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3607 10304 3617 10248 3537 10243 3538 10304
TIME...MOT...LOC 2241Z 261DEG 41KT 3564 10303

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Ferguson
Special weather statement, Sep 21, 5:09 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
609 PM CDT Thu Sep 21 2023

TXZ001-006-011-212345-
Hartley TX-Dallam TX-Oldham TX-
609 PM CDT Thu Sep 21 2023

...Strong thunderstorms will impact portions of northern Oldham,
southern Dallam and Hartley Counties through 645 PM CDT...

At 609 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Dalhart to 16 miles north of
Adrian. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dalhart, Hartley, Channing, Boys Ranch, and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3614 10287 3632 10216 3618 10216 3541 10217
      3547 10289
TIME...MOT...LOC 2309Z 251DEG 34KT 3609 10263 3552 10270

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Ferguson
Special weather statement, Sep 21, 5:39 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
639 PM CDT Thu Sep 21 2023

TXZ001-002-006-007-011-012-220015-
Hartley TX-Sherman TX-Dallam TX-Potter TX-Moore TX-Oldham TX-
639 PM CDT Thu Sep 21 2023

...Strong thunderstorms will impact portions of northeastern Oldham,
northwestern Potter, western Sherman, southeastern Dallam, western
Moore and eastern Hartley Counties through 715 PM CDT...

At 638 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of Conlen to 6 miles northwest of
Boys Ranch. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and reduced visibility due to
         blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dumas, Dalhart, Stratford, Hartley, Cactus, Channing, Four Way,
Conlen, Boys Ranch, and Masterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3647 10190 3553 10188 3548 10260 3624 10258
TIME...MOT...LOC 2338Z 249DEG 32KT 3624 10234 3557 10234

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, Sep 21, 6:08 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
708 PM CDT Thu Sep 21 2023

TXZ002-003-007-008-012-013-220045-
Hutchinson TX-Sherman TX-Potter TX-Hansford TX-Carson TX-Moore TX-
708 PM CDT Thu Sep 21 2023

...Strong thunderstorms will impact portions of northwestern Carson,
western Hutchinson, western Hansford, northern Potter, Sherman and
Moore Counties through 745 PM CDT...

At 708 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Stratford to Dumas to 6 miles
north of Valley De Oro. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dumas, Borger, Stratford, Cactus, Fritch, Sunray, Stinnett, Gruver,
Sanford, Valley De Oro, Pringle, Morse, Four Way, Masterson, and Lake
Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3649 10135 3586 10131 3543 10152 3540 10216
      3636 10216
TIME...MOT...LOC 0008Z 262DEG 42KT 3632 10201 3584 10197 3554 10210

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Ferguson
Special weather statement, Sep 21, 6:38 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
738 PM CDT Thu Sep 21 2023

TXZ007-008-012-013-220115-
Hutchinson TX-Potter TX-Carson TX-Moore TX-
738 PM CDT Thu Sep 21 2023

...Strong thunderstorms will impact portions of northwestern Carson,
southern Hutchinson, northern Potter and southeastern Moore Counties
through 815 PM CDT...

At 738 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Lake Meredith to 9 miles east
of Valley De Oro. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Borger, Fritch, Stinnett, Sanford, Four Way, Masterson, Lake
Meredith, and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Meredith, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to 10
miles from the parent thunderstorm. If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now! Do
not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3586 10114 3527 10154 3540 10209 3584 10193
TIME...MOT...LOC 0038Z 270DEG 31KT 3579 10168 3545 10193

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Ferguson

The radar

The Amarillo radar (KAMA), 51 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hutchinson

When
September 21, 6:55 PM CST
Where
Hutchinson County, 3.63 mi NNE of Fritch
Measured
74 kt (85 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.680, -101.580

An overturned RV was reported by the emergency manager near the intersection of Fritch Fortress Rd and Amarillo Rd. There was also damage to what appeared to be a house currently being constructed.

Thunderstorm Wind, Hutchinson

When
September 21, 6:57 PM CST to 6:59 PM CST
Where
Hutchinson County, 0.89 mi NW of Fritch
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
35.640, -101.610

A 58 mph wind gust was also recorded 2 minutes after the 87 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139208, 1139209.